Monday, November 16, 2009

The plan...

I saw New GP, told her she could tell me I was insane at any point and we agreed upon a plan of action. Unfortunately the blood tests I had done last week were unusable because the samples were insufficient. Sensibly the local GP's get blood tests back on the same day now...but only if there's a result. It transpires it takes days for the hospital to notify the GP if the samples were insufficient.

Tomorrow morning I go back and New GP will draw blood herself to make sure it's done properly. I've not heard back about the rheumatology referral yet so that is something New GP will sort next week if it isn't through.

The plan is to stop taking the Oxycontin altogether. I should stress this was not the GP's idea. I've been thinking about doing this for some time. I have Oramorph to take should the pain be unmanageable, and diazepam should the physical effects of withdrawl be too miserable. I need to be careful because I really don't want to switch one dependancy for another. If I really, really can't cope going through withdrawl by just stopping, then I have lower dosages of oxycontin to taper down with. That would have been the most sensible and my preferred option but as I think I've only had one or two doses of Oxycontin be digested in the last 3 or 4 days it's probably going to be easier just to stop. It also suits my personality better.Having practically chain smoked for more than half my adult life, I chose to give up smoking by using a bit of nicotine gum which I stopped after about 10 days.

I plan to try and write down how this experience feels over the next few days so to have a contemporanous record. It'll probably all end up squiggle though. There are people nearby I can call upon at any time to come and sit with me if things get too difficult.

I'm expecting things to be a bit, alot, completely shit for the next few days. I wrote a list for Ben to take to the shops for me earlier, only some of which made any sense as I'd written nonsense words down. I think that's bound to happen again...but then pretty much all I write is nonsense so maybe it's just a sensible career progression.


alhi said...

Hehe, I often wonder if GPs' hearts sink when they see certain patients. I asked mine once and she said yes, but that she didn't mind seeing me: not sure the truth in that.
Hopefully the withdrawl won't be too bad for you. If you need cheering up, check out the older entries of the blog Notes from a Hospital Bed. Very funny and it will make you grateful not to be in hospital!

Mister M said...

Been following your blog for a while and wondered where you'd got to. Hope your changes all go to plan - will be thinking of you.

Mary said...

Sounds like a good plan. Best of luck with it.

cogidubnus said...

Good luck hon and every good wish from this old fart!

Kim (frogpondsrock) said...

Ok, sweety I have just read these two posts back to back and on so many points I was nodding my head at the similarities between you and my hubby and Veronica. So double hugs to you my cyber daughter. I will be thinking of you alot over the next few days xox

Veronica said...

I'll be here, golding your virtual hand, okay?

BenefitScroungingScum said...

Alhi: Thanks I'll take a look today! I know GP's hearts sink when certain patients come in, but I don't think this is the case with new GP. I like her, and like her attitude. She's sensible without being patronising and doesn't pretend to know everything. I think she quite likes seeing me actually. I just hope she's planning to stay at the practice and not moving on after 6 months.

Mister M: Hello, welcome and thanks for your wishes x

Mary and Cogi, thank you both x

Von: Thanks lovely, means a lot to me. I might be daft but I keep thinking if you can manage running round after the littl'uns without pain meds then so should I. Naive, us? Never ;)

Kim: Thanks cyber Mommy Xx

alhi said...

I didn't mean to imply your GP's heart would sink when she saw you! I just meant that you must be a very daunting patient to meet because of the EDS. I hope your GP does stick around too, she seems really nice and very willing to help you and learn more about the condition. Some GPs hear you have some medical condition and are seen by a hospital consultant (or 3) and adopt a hands off approach. I hate that. If my GP ever left the practice I'd probably try and follow her!

Achelois said...

Thinking of you. Its lovely you have cyber relatives looking out for you as well.

I may not be able to blog/comment for a while but you know how to contact me in other ways if you wish to.

I take diazepam for spasms on occassion, and have them on repeat prescription but neither the gp or myself feel there is any level of dependency.

I sincerely hope your gp sticks around also continuity of care would be good.

I hope it helps having cyber kindness and thoughts from around the world to support you through this difficuly time.

I agree on the water etc comments as fizzy drinks may not help with dehydration that could be associated with stomach problems/sweating caused by the withdrawal.

It does seem harsh to put yourself through a detox in this way and hope if it becomes too hectic that a graduated approach may be considered.

I can't remember if you have ever had access to a proper long term pain management programme but it may be worth considering once you get to the other side of this episode. If you have then I know top up courses are available for patients who have previously attended which can be more helpful than one may imagine.

I just can't tolerate oxycontin at all and ended up in hospital as a result of just a days worth. I dohave a relative who is going through the same problems as you at present having had major bowel surgery and other complex medical issues which have been long term.

Once you have been clean for a while it may be worth talking to gp about lyrica which is expensive so some gp's are loathe to prescribe.

Sorry for long comment I am just not sure that with EDS 'no' medication at all is a realistic option although I understand why you are doing what you are now.

About once a year I stop taking all meds for a period of time although have learnt that doing it gradually at least for me is a better option.

Good luck bg.